Louisiana, 2011Tornadoes and Flash Flooding in Louisiana, March 8 to 9, 2011
March 8 to 9, 2011 · NWS LIX · 16 events in 6 counties and zones
Thunderstorms in advance of a strong cold front produced numerous reports of flooding and severe weather on the afternoon of the 8th through the morning of the 9th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $716,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms in advance of a strong cold front produced numerous reports of flooding and severe weather on the afternoon of the 8th through the morning of the 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 8, 3:28 PM CST, 32 minutes earlier.
Area forecast discussion, Mar 8, 3:28 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
328 PM CST TUE MAR 8 2011
.SHORT TERM...
A HIGHLY SHEARED AND UNSTABLE ENVIRONMENT HAD DEVELOPED ACROSS THE
REGION THIS AFTERNOON...AS A WARM FRONTAL BOUNDARY SURGED
NORTHWARD THROUGH THE CWA. SOME INCREASED LOW LEVEL HELICITY HAS
BEEN NOTED ALONG THE FRONTAL BOUNDARY ACROSS THE NORTHERN THIRD OF
THE CWA. THE 18Z SOUNDING ALSO DEPICTED THIS...WITH SRH VALUES
RUNNING ABOVE 400M2/S2. THE MAIN FACTOR THAT MAY INHIBIT SURFACE
BASED CONVECTION IS A CONTINUING LOW LEVEL INVERSION. HOWEVER...AS
WARMTH AND MOISTURE CONTINUE TO STREAM INTO THE REGION...THIS LOW
LEVEL INVERSION WILL ERODE ALLOWING FOR SURFACE BASED CONVECTION.
MODEL SOUNDINGS INDICATE THAT A STRONGLY SHEARED ENVIRONMENT WILL
CONTINUE THROUGH THE OVERNIGHT HOURS ACROSS THE ENTIRE REGION.
ADDITIONALLY...AS THE UPPER LEVEL TROUGH AXIS APPROACHES...LAPSE
RATES WILL BECOME MORE FAVORABLE WHICH WILL LEAD TO INCREASED
CHANCES FOR HAIL AND DAMAGING WIND EVENTS. THE SEVERE THREAT WILL
CONTINUE THROUGH THE EARLY MORNING HOURS...WITH THE THREAT
DIMINISHING OVER THE NORTHERN AND WESTERN ZONES AROUND DAYBREAK.
BY NOON...THE SEVERE THREAT SHOULD MOSTLY BE CONFINED TO THE MS
COAST AND LOWER PLAQUEMINES PARISH.
HEAVY RAINFALL WILL ALSO BE A LARGE THREAT TONIGHT AND
TOMORROW. THE MAIN CONCERN IS WITH THUNDERSTORMS THAT REPEATEDLY
REDEVELOP OVER THE SAME AREA IN A SHORT PERIOD OF TIME. HOURLY
RAINFALL RATES OF UP TO 3 INCHES PER HOUR WILL BE POSSIBLE IN
THESE AREAS. OVERALL...RAINFALL TOTALS OF UP TO 5 TO 7 INCHES IN
LOCALIZED AREAS WILL BE CONCERN...WITH GENERAL RAINFALL TOTALS OF
3 TO 5 INCHES EXPECTED. RECENT RAINFALL IN THE AREA...HAS LED TO
ALREADY SATURATED GROUND AND HIGHER RIVER LEVELS. THIS ADDITIONAL
RAINFALL WILL QUICKLY RUN OFF INTO TRIBUTARIES...LEADING TO
FLOODING RISKS FOR TONIGHT AND TOMORROW. HAVE KEPT A FLASH FLOOD
WATCH IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH TOMORROW TO
REFLECT THIS HEAVY RAIN CONCERN.
CONDITIONS WILL RAPIDLY IMPROVE LATE TOMORROW AFTERNOON AND INTO
TOMORROW NIGHT...AS THE MAIN UPPER LEVEL TROUGH AXIS PULLS TO THE
EAST. STRONG NEGATIVE VORTICITY ADVECTION IN THE WAKE OF THE
TROUGH WILL LEAD TO INCREASED UPPER LEVEL SUBSIDENCE AND RAPIDLY
CLEARING SKIES. IN THE LOW LEVELS...STRONG COLD AIR ADVECTION WILL
TAKE HOLD OF THE AREA. DAYTIME HIGHS BY THURSDAY WILL BE A GOOD 10
DEGREES BELOW NORMAL.
.LONG TERM...
HEADING INTO THE WEEKEND AND EARLY NEXT WEEK...A MUCH MORE BENIGN
WEATHER PATTERN IS EXPECTED TO TAKE HOLD OF THE GULF SOUTH. IN THE
UPPER LEVELS...A MORE ZONAL FLOW PATTERN WILL SET UP. THIS WILL
ALLOW FOR A GRADUAL MODERATION IN TEMPERATURES FRIDAY AND
SATURDAY...WITH MORE NORMAL TEMPERATURES EXPECTED FOR THE WEEKEND
AND EARLY NEXT WEEK. IN THE LOW LEVELS...A STRONG SURFACE RIDGE
WILL BE CENTERED OVER THE AREA...RESULTING IN CONTINUED CLEAR
SKIES AND LOWER HUMIDITIES.
THERE IS SOME DISAGREEMENT ON THE TIMING OF A FAST MOVING WEAK
UPPER LEVEL LOW THAT SHOULD AFFECT THE AREA MONDAY INTO TUESDAY.
THE EURO IS A BIT SLOWER AND A BIT STRONGER THAN THE GFS WITH THIS
SYSTEM. AT THIS TIME...HAVE LEANED TOWARD THE GFS SOLUTION...WITH
ONLY A SLIGHT CHANCE OF POPS OVER NORTHERN ZONES NOTED IN THE
FORECAST FOR MONDAY.
&&
.AVIATION...
UNSETTLED WEATHER WILL CONTINUE TO IMPACT THE TERMINALS THROUGH
THE FORECAST PERIOD. EXPECT STRONG SOUTHERLY WINDS OF UP TO 20
KNOTS...LOW CEILINGS...AND SCATTERED CONVECTION TO BE THE RULE
THROUGH AT LEAST 18Z. EXPECT MVFR AND IFR CEILINGS AT ALL OF THE
TERMINALS...WITH POSSIBLY LOWER CEILINGS DURING PERIODS OF STRONG
CONVECTION. WINDS COULD ALSO GUST TO 35+ KNOTS WITH THIS STRONGER
CONVECTION. VISIBILITIES WILL ALSO BE REDUCED TO POSSIBLY LIFR
CONDITIONS WHEN STRONG CONVECTION IMPACTS ANY TERMINALS.
HOWEVER...PREVAILING VISIBILITIES WILL REMAIN IN THE VFR RANGE. 32
&&
.MARINE...
STRONG GRADIENT FLOW ASSOCIATED WITH A STRONG AREA OF LOW PRESSURE
CURRENTLY MOVING FROM THE SOUTHERN PLAINS INTO THE OZARKS WILL
KEEP WINDS ELEVATED THROUGH THE OVERNIGHT HOURS.
ADDITIONALLY...LONG FETCH ACROSS THE GULF OF MEXICO...COMBINED
WITH WIND WAVES WILL LEAD TO SEAS OF UP TO 8 FEET OVER THE COASTAL
WATERS. HAVE KEPT UP THE SMALL CRAFT ADVISORIES FOR ALL OF THE
COASTAL WATERS AND TIDAL LAKES THROUGH THE OVERNIGHT HOURS. THERE
MAY BE A BRIEF LULL IN THE IMMEDIATE VICINITY OF THE FRONT DURING
THE DAY TOMORROW...BUT AT MOST WINDS WILL DROP INTO EXERCISE
CAUTION RANGE. HOWEVER...AS THE COLDER AIRMASS IN THE WAKE OF THE
FRONT OVERSPREADS THE TIDAL LAKES AND COASTAL WATERS...STRONGER
BOUNDARY LAYER WINDS WILL BE MIXED DOWN TO THE SURFACE. THESE
WINDS WILL LEAD TO ANOTHER ROUND OF SMALL CRAFT ADVISORIES FOR
TOMORROW NIGHT AND THURSDAY. HIGH PRESSURE WILL THEN QUICKLY
SETTLE OVER THE AREA THURSDAY NIGHT AND REMAIN IN PLACE THROUGH
THE WEEKEND...WITH LIGHTER WINDS AND CALMER SEAS. 32
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 61 76 41 65 / 100 60 0 0
BTR 65 78 44 67 / 90 60 0 0
ASD 64 78 44 67 / 90 70 0 0
MSY 66 78 48 67 / 90 70 0 0
GPT 64 76 45 68 / 80 80 0 0
PQL 63 76 44 67 / 80 80 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH FROM 6 PM TUESDAY TO 6 PM WEDNESDAY FOR THE
FOLLOWING ZONES: ASCENSION...ASSUMPTION...EAST BATON
ROUGE...EAST FELICIANA...IBERVILLE...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...ORLEANS...POINTE COUPEE...ST.
CHARLES...ST. HELENA...ST. JAMES...ST. JOHN THE
BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
BERNARD...UPPER TERREBONNE...WASHINGTON...WEST BATON
ROUGE...AND WEST FELICIANA.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT WEDNESDAY FOR THE FOLLOWING
ZONES: LAKE BORGNE...LAKE PONTCHARTRAIN AND LAKE
MAUREPAS...AND MISSISSIPPI SOUND.
SMALL CRAFT ADVISORY UNTIL NOON WEDNESDAY FOR THE FOLLOWING
ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM
THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
FROM 20 TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST
PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM.
MS...FLASH FLOOD WATCH FROM 6 PM TUESDAY TO 6 PM WEDNESDAY FOR THE
FOLLOWING ZONES:
AMITE...HANCOCK...HARRISON...JACKSON...PEARL
RIVER...PIKE...WALTHALL...AND WILKINSON.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT WEDNESDAY FOR THE FOLLOWING
ZONES: LAKE BORGNE...LAKE PONTCHARTRAIN AND LAKE
MAUREPAS...AND MISSISSIPPI SOUND.
SMALL CRAFT ADVISORY UNTIL NOON WEDNESDAY FOR THE FOLLOWING
ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM
THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
FROM 20 TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST
PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM.
&&
32Hazardous weather outlook, Mar 8, 3:53 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
353 PM CST TUE MAR 8 2011
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-092200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
353 PM CST TUE MAR 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS...
ONGOING SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE
NUMEROUS THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME
STRONG OR SEVERE. THERE IS A MODERATE RISK OF SEVERE
WEATHER...MAINLY OVERNIGHT TONIGHT AND THROUGH WEDNESDAY MORNING
FOR AREAS THAT ARE GENERALLY NORTH OF A LINE FROM LIVONIA TO
HAMMOND TO POPLARVILLE. ELSEWHERE...THERE IS A SLIGHT RISK OF
SEVERE WEATHER DURING THE SAME TIME PERIOD. THE MAIN SEVERE
WEATHER THREATS WILL BE STRONG AND DAMAGING WIND GUSTS AND
ISOLATED TORNADOES.
HEAVY RAINFALL...
WIDESPREAD RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE EXPECTED THROUGH
WEDNESDAY AFTERNOON. ISOLATED AMOUNTS OF 5 TO 7 INCHES WILL BE
POSSIBLE. SOME STORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES
OF AROUND TWO INCHES PER HOUR. THESE HIGH RAINFALL RATES COULD
RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY IN LOW LYING AREAS
AND IN AREAS OF POOR DRAINAGE. A FLASH FLOOD WATCH IS IN EFFECT
FOR THE ENTIRE AREA FROM 6PM THIS EVENING THROUGH 6PM WEDNESDAY.
RIVER FLOODING...
FLOOD WARNINGS ARE IN EFFECT FOR THE TANGIPAHOA RIVER NEAR ROBERT
AND FOR THE PEARL RIVER NEAR BOGALUSA AND NEAR PEARL RIVER. WITH
ADDITIONAL HEAVY RAINFALL EXPECTED TONIGHT...RISES ARE EXPECTED ON
MOST AREA RIVERS AND ADDITIONAL FLOOD WARNINGS MAY BE NECESSARY
DEPENDING ON WHERE THE HEAVIEST RAIN FALLS.
MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH AT LEAST MIDNIGHT
TONIGHT FOR ALL OF THE COASTAL WATERS OF SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI DUE TO STRONG WINDS AND HAZARDOUS SEAS. THE
SMALL CRAFT ADVISORY EXTENDS THROUGH 6PM WEDNESDAY FOR THE OPEN
GULF WATERS AS WELL AS CHANDELEUR AND BRETON SOUNDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SEVERE THUNDERSTORMS...
THUNDERSTORM ACTIVITY WILL TAPER OFF FROM WEST TO EAST AS A COLD
FRONT MOVES THROUGH THE AREA WEDNESDAY. SOME OF THE THUNDERSTORMS
WEDNESDAY MORNING MAY BE SEVERE AND PRODUCE DAMAGING WINDS AND
ISOLATED TORNADOES.
HEAVY RAINFALL...
THE THREAT OF HEAVY RAINFALL WILL CONTINUE WEDNESDAY...PRIMARILY
DURING THE MORNING HOURS. STORM TOTAL RAINFALL AMOUNTS OF TWO TO
THREE INCHES WITH ISOLATED FOUR TO SIX INCH AMOUNTS WILL BE
POSSIBLE BY THE END OF THE DAY WEDNESDAY.
MARINE...
A SMALL CRAFT ADVISORY WILL CONTINUE FOR THE GULF COASTAL WATERS
AS WELL AS CHANDELEUR AND BRETON SOUNDS THROUGH 6PM WEDNESDAY FOR
STRONG WINDS AND HAZARDOUS SEAS IN ADVANCE OF A COLD FRONT. SMALL
CRAFT ADVISORY CONDITIONS ARE EXPECTED AGAIN OVERNIGHT WEDNESDAY
NIGHT AND INTO THURSDAY FOR THE GULF COASTAL WATERS AS WELL AS THE
TIDAL LAKES IN THE WAKE OF THE FRONT.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TONIGHT AND WEDNESDAY MORNING.
In the hours before
Special weather statement, Mar 8, 12:39 PM CST, 3 hours 21 minutes before
LAZ034>036-046>048-081930-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1239 PM CST TUE MAR 8 2011
...THUNDERSTORM PRODUCING HEAVY RAINFALL MOVING NORTHEAST AFFECTING
IBERVILLE...POINTE COUPEE...EAST FELICIANA...EAST BATON ROUGE...WEST
BATON ROUGE...AND WEST FELICIANA PARISHES...
AT 1234 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF PLAQUEMINE...OR ABOUT 3
MILES SOUTHEAST OF RAMAH...MOVING NORTHEAST AT 40 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GROSSE
TETE...MARINGOUIN...BRUSLY...LIVONIA...ERWINVILLE...PORT ALLEN...
BATON ROUGE AIRPORT...NEW ROADS...BAKER...ZACHARY...ST.
FRANCISVILLE...SLAUGHTER...PRIDE...WAKEFIELD AND JACKSON
THE PRIMARY THREAT FROM THIS STORM IS LOCALLY HEAVY RAINFALL. THIS
STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
FREQUENT LIGHTNING IS ALSO OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.
95/DM
Special weather statement, Mar 8, 1:44 PM CST, 2 hours 16 minutes before
LAZ036-037-046>048-050-082030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
144 PM CST TUE MAR 8 2011
...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING IBERVILLE PARISH...
EAST FELICIANA PARISH...LIVINGSTON PARISH...EAST BATON ROUGE
PARISH...ST. HELENA PARISH...WEST BATON ROUGE PARISH...
AT 142 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR OAK HILLS PLACE...OR ABOUT OVER GARDERE...
MOVING NORTHEAST AT 35 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...PORT
ALLEN...WESTMINSTER...BATON ROUGE...BATON ROUGE AIRPORT...BAKER...
DENHAM SPRINGS...ZACHARY...WALKER...GREENWELL SPRING...WATSON...
SLAUGHTER...PRIDE...MONTPELIER AND CLINTON
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. BE PREPARED TO ACT
QUICKLY IF A WARNING IS ISSUED.
95/DM
Local storm report, Mar 8, 2:08 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
208 PM CST TUE MAR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FUNNEL CLOUD GROSSE TETE 30.41N 91.44W
03/08/2011 IBERVILLE LA EMERGENCY MNGR
REPORTED JUST ABOVE TREE TOP LEVEL IN THE MCBAY
NEIGHBORHOOD.
&&
PGRIGSBYSpecial weather statement, Mar 8, 2:46 PM CST, 1 hour 14 minutes before
LAZ037-038-050-082130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
246 PM CST TUE MAR 8 2011
...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING
LIVINGSTON PARISH...TANGIPAHOA PARISH...ST. HELENA PARISH...
AT 243 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 14 MILES SOUTHWEST OF GREENSBURG...OR
ABOUT 8 MILES WEST OF MONTPELIER...MOVING NORTHEAST AT 25 MPH.
THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...MONTPELIER...DARLINGTON...GREENSBURG...AMITE...ROSELAND...
EASLEYVILLE...WILMER...TANGIPAHOA AND KENTWOOD
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
MARBLE SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
95/DM
Special weather statement, Mar 8, 3:30 PM CST, 30 minutes before
LAZ037>039-MSZ069>071-082230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
330 PM CST TUE MAR 8 2011
...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING
WASHINGTON PARISH...TANGIPAHOA PARISH...ST. HELENA PARISH...PIKE
COUNTY...WALTHALL COUNTY...AMITE COUNTY...
AT 324 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 8 MILES NORTHEAST OF GREENSBURG...OR
ABOUT 3 MILES WEST OF TANGIPAHOA...MOVING NORTHEAST AT 30 MPH.
THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...KENTWOOD...OSYKA...MOUNT HERMAN...MAGNOLIA...MCCOMB...
SUMMIT...TYLERTOWN AND SALEM
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA
TO MARBLE SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD
DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. BE PREPARED TO ACT
QUICKLY IF A WARNING IS ISSUED.
95/DM
Event by event
9 flash flood, 4 tornado, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
Flash Flood, East Baton Rouge
- When
- March 8, 4:00 PM CST to 6:00 PM CST
- Where
- East Baton Rouge County, Zachary to 1.05 mi WSW of Zachary
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 30.650, -91.150
WAFB-TV in Baton Rouge reported extensive street flooding in the Old Scenic Highway area. Several vehicles were submerged. The entrance to Sweet Briar Mobile Home Park was impassible.
Flash Flood, East Baton Rouge
- When
- March 8, 4:20 PM CST to 6:00 PM CST
- Where
- East Baton Rouge County, Greenwell Spgs to 0.8 mi S of Greenwell Spgs
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 30.580, -91.000
High water was reported on many roads. A nursing home had water coming under the doorway in Greenwell Springs.
Thunderstorm Wind, St. Tammany
- When
- March 8, 4:30 PM CST
- Where
- St. Tammany County, 3 mi NW of Folsom
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 30.661, -90.236
A large tree was blown down near the St. Tammany-Tangipahoa Parish near Highway 40.
Flash Flood, Tangipahoa
- When
- March 8, 4:30 PM CST to 7:00 PM CST
- Where
- Tangipahoa County, Tangipahoa to 1.24 mi W of Tangipahoa
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 30.870, -90.500
Approximately 100 to 150 homes were flooded in Tangipahoa.
Flash Flood, Tangipahoa
- When
- March 8, 4:56 PM CST to 7:00 PM CST
- Where
- Tangipahoa County, Kentwood to 1.36 mi N of Kentwood
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.930, -90.520
Many roads were reported under water in Kentwood.
Flood, Tangipahoa
- When
- March 8, 9:10 PM CST to 11:30 PM CST
- Where
- Tangipahoa County, Tangipahoa to 1.17 mi W of Tangipahoa
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 30.870, -90.500
The Kentwood Police Department reported 6 water rescues as a result of flooding along a creek in the village of Tangipahoa.
Flash Flood, St. Helena
- When
- March 8, 9:25 PM CST to 11:30 PM CST
- Where
- St. Helena County, 4 mi NE of Greensburg to 4.19 mi N of Greensburg
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 30.861, -90.622
Louisiana State Troop L in Mandeville reported several water rescues underway with many roads impassible in the northeast quadrant of St. Helena Parish in the vicinity of Beaver Creek. Highways 441...440 and 38 were reported impassible.
Tornado, St. Tammany
- When
- March 9, 4:50 AM CST to 5:10 AM CST
- Where
- St. Tammany County, 1.89 mi NNW of Lacombe to 4.63 mi NE of Florenville
- Rating
- EF1
- Path length
- 11 mi
- Path width
- 300 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.346, -89.938
A tornado touched down just south of Interstate 12 and west of Louisiana Highway 434, crossed the interstate, and then impacted Fairhope Subdivision. Windows were blown out and garage door, roof and brick veneer damage noted. Intermittent EF0 damage was observed, with very spotty EF1 damage continuing to the northeast, crossing Louisiana Highway 36, Louisiana Highway 41, and ending on the west bank of the Pearl River. Estimated wind speed was 95 to 100 mph.
Tornado, St. Tammany
- When
- March 9, 5:45 AM CST to 5:50 AM CST
- Where
- St. Tammany County, 3.17 mi W of Bush
- Rating
- EF1
- Path length
- 0.5 mi
- Path width
- 100 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.592, -89.953
A tornado touched down along Esbon Road. One wood frame house was lifted off of tied down cinder block foundation and destroyed. One other home had about half of the roofing deck from the backside of the home removed. Softwood pine trees had all limbs removed and bark missing from parts of trees. Estimated wind speed 115 mph.
Tornado, Jefferson
- When
- March 9, 6:08 AM CST to 6:12 AM CST
- Where
- Jefferson County, 2.99 mi N of Moisant Arpt
- Rating
- EF0
- Path length
- 1.5 mi
- Path width
- 20 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.043, -90.275
A couple of power poles were blown down. Minor fence damage was reported along Joe Yenni Boulevard. A few trees were uprooted and one tree fell onto the corner of a house on Platt Street. Traffic lights were twisted on Joe Yenni Boulevard. Maximum wind was estimated at 70 mph. The tornado moved into Lake Pontchartrain.
Flash Flood, St. Charles
- When
- March 9, 6:30 AM CST to 7:30 AM CST
- Where
- St. Charles County, 2 mi E of Destrehan to 0.96 mi ENE of New Sarpy
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 29.970, -90.347
Multiple streets reported flooded with water in 2 houses.
Thunderstorm Wind, Jefferson
- When
- March 9, 6:30 AM CST
- Where
- Jefferson County, (Msy)moisant Fld New
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.000, -90.250
Tornado, St. Tammany
- When
- March 9, 6:52 AM CST to 6:57 AM CST
- Where
- St. Tammany County, 2.67 mi ESE of North Slidell to 2.62 mi SSE of St Joe
- Rating
- EF2
- Path length
- 1.86 mi
- Path width
- 250 yd
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.292, -89.736
A tornado touched down near Pearl Drive and Azalea Lane and proceeded north-northeast for approximately 2 miles to near Davis Landing Road. Approximately 30 homes were damaged in Lake Village Subdivision. Some homes had portions of roofing deck removed. Other damage occurred near Lewis Stables...with one home sustaining a total roof loss, with a partial roof loss of another home. The tornado was rated at the lower end of the EF2 range.
Flash Flood, St. Tammany
- When
- March 9, 7:12 AM CST to 8:00 AM CST
- Where
- St. Tammany County, 3.4 mi E of Mc Clane City to 3.68 mi WSW of North Slidell
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 30.250, -89.713
Standing water was reported on Interstate 10 at Irish Bayou. Also received reports of several inches of water in the road at City Hall in Old Town Slidell.
Flash Flood, Jefferson
- When
- March 9, 7:50 AM CST to 10:00 AM CST
- Where
- Jefferson County, Metairie to 1.09 mi NNW of Bridgedale
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.980, -90.150
Water was overflowing the banks of the canal between West Napoleon and Severn.
Flash Flood, St. Tammany
- When
- March 9, 7:50 AM CST to 8:45 AM CST
- Where
- St. Tammany County, Madisonville to 1.18 mi E of Houltonville
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 30.400, -90.170
Water was reported over Vista Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, March 8 to 10, 20112 injured · $7.8 million · EF2 · 53 events
- Tornadoes and Flash Flooding in Alabama, March 8 to 9, 20114 injured · $95,000 · EF2 · 29 events
- Cold in South Dakota, March 8, 20111 death · 1 event
- Heat in Texas, March 8, 20111 death · 1 event
- Flash Flooding and Hail in Louisiana, March 8 to 9, 2011$1.5 million · 1 in hail · 4 events
- Tornadoes and Flash Flooding in Louisiana, March 8 to 9, 2011$345,000 · EF1 · 8 events
- Tornado and Hail in Texas, March 8, 2011$400,000 · EF1 · 3 events
- Damaging Winds in Alabama, March 8 to 9, 20111 injured · $52,000 · 65 kt wind · 8 events
- Tornado and Hail in Texas, March 8, 2011$33,000 · EF0 · 13 events
- Strong Wind in Tennessee, March 8, 2011$30,000 · 2 events
- Drought in Texas, March 8 to 31, 201114 events
- Drought in Oklahoma, March 8 to 31, 201111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280522, 280523, 280532, 280535, 280543, 280554, 280558, 280566, 280597, 280598, 280599, 280600, 280605, 280610, 280684, 280687.